Prevention and management of drug-induced peripheral neuropathy

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperReviewResearchpeer-review

When symptoms of peripheral neuropathy appear, the possibility that they have been induced by drugs should be considered. A large number of drugs of all kinds, several of which are considered indispensable, have been implicated in peripheral neuropathy. A list of some of these drugs is provided. Neuropathy is a universal and dose-limiting factor during treatment with vinca alkaloids, but is otherwise a rare complication of drug therapy. Drug-induced peripheral neuropathy is almost always due to a dose-dependent primary axonal degeneration caused either by toxic reactions or by metabolic changes in neurons or their surroundings. The use of drugs should be restricted, especially in patients with a risk for development of neuropathy or with already existing neuropathy, e.g. patients with hepatic or renal failure, diabetes mellitus, or malnutrition. Patients should be given vitamins, prophylactically or therapeutically, which will sometimes allow a treatment to be continued. In other cases of drug-induced neuropathy the drug should be stopped. Reversal depends on the severity of the neuropathy, intensity and duration of the treatment and existence of causative cofactors, but generally the prognosis is good. While waiting for recovery physiotherapy is of importance, and when paraesthesia and pain are troublesome the patient should be treated with carbamazepine, imipramine or lidocaine (lignocaine).

Original languageEnglish
JournalDrug Safety
Volume6
Issue4
Pages (from-to)302-14
Number of pages13
ISSN0114-5916
Publication statusPublished - 1 Jul 1991

    Research areas

  • Humans, Peripheral Nervous System Diseases

See relations at Aarhus University Citationformats

ID: 96164809